Wisconsin, 2013

Damaging Winds in Wisconsin, June 21, 2013

June 21, 2013 · NWS MPX · 5 events in 3 counties and zones

A line of severe thunderstorms that developed across western Minnesota, moved eastward and across west central Wisconsin during early morning hours of Friday, June 21st. Trees were blown down as winds gusted around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of severe thunderstorms that developed across western Minnesota, moved eastward and across west central Wisconsin during early morning hours of Friday, June 21st. Trees were blown down as winds gusted around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 20, 11:09 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 20, 11:09 PM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1209 AM CDT FRI JUN 21 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 419 PM CDT THU JUN 20 2013

MAIN CONCERN FOR THE SHORT TERM IS WHAT IS LOOKING MORE AND MORE
LIKELY TO BE A STRONG TO SEVERE MCS THAT WILL BE MOVING ACROSS THE
MPX AREA TONIGHT.

BEHIND THE MORNING CONVECTION...A DECENT WARM FRONT HAS DEVELOPED
ACROSS CENTRAL MN...STRETCHING FROM FERGUS FALLS OVER TOWARD MILLE
LACS. ANOTHER MORE N/S ORIENTED WARM FRONT/OUTFLOW FEATURE IS ALSO
BEARING ITSELF OUT NICELY ON KMPX AND TMSP ACROSS THE TWIN CITIES
METRO AREA. HAVE SEEN SOME DECENT MIXING OUT OF DEWPS SOUTHWEST OF
THESE BOUNDARIES...WHICH HAS ALLOWED TEMPS ACROSS SRN/WRN MN TO WARM
INTO THE UPPER 80S...WITH EVEN A FEW 90S MAKING AN APPEARANCE.

THE MAIN THING WE HAVE BEEN WATCHING THIS AFTERNOON IS WHETHER OR
NOT CONVECTION WOULD FIRE ALONG THESE WARM FRONT/OUTFLOW BOUNDARIES.
SPECIAL 18Z KMPX SOUNDING SHOWED A FAIR AMOUNT OF DRY AIR IN PLACE
TODAY...AND IT APPEARS THAT ENTRAINMENT OF DRY AIR HAS HELPED KEEP
STORMS FROM DEVELOPING OVER HERE. INSTEAD...EXPECT MORE ROBUST
STORMS TO INITIATE AROUND ABR THIS EVENING /IN REGION OF SVR WATCH
331/. IT IS THE STORMS THAT INITIATE IN THIS REGION THAT LOOK TO
CONGEAL INTO A SYSTEM THAT THEN COMES ROLLING ACROSS THE MPX AREA
TONIGHT.

AS FOR TONIGHT...AGREEMENT IN REFLECTIVITY FORECASTS AMONGST MODELS
IS REALLY QUITE REMARKABLE...LEADING TO THE HIGH CONFIDENCE IN A
STRONG TO SEVERE QLCS WITH BOWING SEGMENTS WORKING ACROSS THE MPX
AREA TONIGHT. ABOUT THE ONLY DIFFERENCE BETWEEN THE MODELS IS ONE OF
TIMING...BUT EVEN THERE...THE DIFFERENCES ON THE ORDER OF A COUPLE
OF HOURS. USING THE 15Z SREF TO GET A SENSE OF THE BACKGROUND
ENVIRONMENT FOR THIS SYSTEM...IT IS SHOWING THE PROBABILITY OF
MUCAPE EXCEEDING 2000 J/KG BEING NEARLY 100%...WHILE THE
PROBABILITY OF THE 0-1KM HELICITY EXCEEDING 100 M**2/S**2 IS UP
AROUND 70 PERCENT. ADD INTO THAT...THERE WILL BE A SRLY LLJ
INCREASING TO AROUND 40 KTS. WILL HAVE PLENTY OF INSTABILITY THROUGH
THE NIGHT TO SUPPORT DEEP CONVECTION AND THE LOW LEVEL SHEAR
SHOULD BE SUFFICIENT TO KEEP THE COLD POOLS FROM OUTRUNNING THE
CONVECTION...SO A LONG-LIVED QLCS IS EXPECTED. BIGGEST CONCERN WILL
BE WINDS...WITH THE POTENTIAL FOR SOME GUSTS IN EXCESS OF 70
MPH...ESPECIALLY OUT IN WRN MN. IN ADDITION...GIVEN THE 0-1KM SHEAR
EXPECTED OUT AHEAD OF A SYSTEM WITH BOWING SEGMENTS...CAN NOT RULE
OUT THE QUICK SPIN UP ON THE LEADING EDGE OF THE LINE AS WELL. GIVEN
ALL OF THE ABOVE...DID ADD A MENTION OF SVR TO THE GRIDS WITH
DAMAGING WINDS.

BESIDE THE SEVERE THREAT...PWAT AHEAD OF THE SYSTEM WILL BE
INCREASING TO AROUND 1.5 INCHES...SO THIS SYSTEM SHOULD ALSO PRODUCE
SOME HEAVY RAINS. FOR NOW...THIS LOOKS TO BE A PROGRESSIVE
SYSTEM...SO DID NOT ISSUE A FLASH FLOOD WATCH. EVEN SO CURRENT QPF
GRIDS HAVE VALUES APPROACHING 2 INCHES IN THE WEST TONIGHT...SO THE
HYDRO ASPECT OF THINGS WILL NEED TO BE WATCHED AS WELL.

FOR FRIDAY...THE BIG QUESTION IS HOW DO OUTFLOWS MODULATE THE SFC
PATTERN AND WARM FRONT POSITION. TONIGHT/S MCS LOOKS TO CLEAR WRN WI
FRIDAY MORNING...AND AFTER THAT...MAY BE A PROLONGED BREAK IN
CONVECTION AS ATMOSPHERE RECHARGES DURING THE DAY. CURRENT THINKING
BASED ON THE GFS/ECMWF/GEM ALONG WITH THE NMM/ARW IS THAT STORMS
FRIDAY AFTERNOON...MUCH LIKE TODAY WILL INITIATE OVER THE
DAKOTAS...THEN TRACK EAST TOWARD MN FRIDAY NIGHT. WITH THAT
SAID...MOST MODELS SHOW A WARM FRONT SETTING UP ACROSS SRN MN INTO
WRN WI. BY 00Z SAT...THE LLJ WILL BEGIN TO REORGANIZE ITSELF TO THE
SOUTH...WITH THE NOSE IF IT MOVING UP INTO MN. SO ALTHOUGH MOST
GUIDANCE KEEP THE AREA DRY THROUGH FRIDAY AFTERNOON...THE PRESENCE
OF THE WARM FRONT ALONG WITH THE INCREASING LLJ RESULTED IN THE
CONTINUATION OF CHANCE POPS THROUGH THE AFTERNOON ON FRIDAY.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 419 PM CDT THU JUN 20 2013

AT THE START OF THE PERIOD FRIDAY NIGHT THE BROAD UPPER LEVEL WAVE
WILL BE LOCATED OVER THE HIGH PLAINS OF IDAHO AND MONTANA...WITH
SOUTHWEST FLOW ACROSS THE UPPER MIDWEST. THE SURFACE TROUGH WILL BE
ORIENTED FROM EASTERN COLORADO THROUGH THE MN/DAKOTA BORDER...WITH
SOUTHERLY WINDS BRINGING UP MOISTURE FROM THE GULF OD MEXICO. THIS
STAGNANT WEATHER PATTERN WILL LEAD TO SIGNIFICANT RAINFALL TOTALS
COME EARLY NEXT WEEK...WITH ADDITIONAL DETAILS FOUND IN THE HYDRO
SECTION OF THE AFD. IN ADDITION TO FLOODING RAINS...SEVERE WEATHER
WILL ALSO BE A THREAT.

AS ALLUDED TO IN YESTERDAYS AFD...INSTABILITY WILL NOT BE A PROBLEM
IN THE WARM SECTOR OF THE SURFACE LOW. PLUMES FROM THE SREF 20.09
DEVELOP AFTERNOON MLCAPE VALUES OF 3000-4000J/KG...WITH EFFECTIVE
SHEAR IN THE 25-35KT RANGE. ALSO...FORECAST SOUNDINGS FROM THE GFS
SHOW CONSISTENTLY SHOW 3000-4000 J/KG OF SBCAPE SOUTH OF THE WARM
FRONT THAT IS EXPECTED TO BE LAID OUT EAST/WEST ACROSS CENTRAL
MINNESOTA AND NORTHERN WISCONSIN. CONVERGENCE ALONG THIS FRONT WILL
BE THE FOCUS FOR AFTERNOON THUNDERSTORM DEVELOPMENT...AND THE VEERED
LOW LEVEL WIND PROFILES DIRECTLY ALONG THE BOUNDARY COULD SUPPORT AN
ISOLATED TORNADO. HOWEVER...THE MAIN THREAT WILL BE LARGE HAIL
DURING THE AFTERNOON...AND STRONG WINDS DURING THE EVENING/OVERNIGHT
HOURS AS THE STORMS GROW UPSCALE INTO A MCS.

BY EARLY NEXT WEEK A LONGWAVE TROUGH CURRENTLY IN THE GULF OF ALASKA
WILL TAKE THE PLACE OF THE AFOREMENTIONED SYSTEM...WHICH MEANS
LITTLE CHANGE IN THE ATMOSPHERIC CONDITIONS ACROSS THE MIDWEST. THE
SUBTROPICAL AIRMASS WILL REMAIN ACROSS THE REGION...WITH HIGH PWAT
VALUES AND WEAK STORM LAYER FLOW. IN SUMMATION...THE ACTIVE WEATHER
WILL CONTINUE INTO EARLY NEXT WEEK WITH INCREASING HYDRO CONCERNS IF
THE EXPECTED QPF VERIFIES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1208 AM CDT FRI JUN 21 2013

THUNDERSTORMS ARE BEGINNING TO CONGEAL INTO A LINE JUST NORTHWEST
OF KAXN...STRETCHING FROM NEAR PARK RAPIDS TO ABERDEEN. THIS LINE
SHOULD BEGIN TO BOW SOUTHEAST VERY SOON AND PASS ACROSS THE TAF
SITES BY 12Z. THERE ARE SOME INDICATIONS THAT OTHER STORMS WILL
DEVELOP AHEAD OF THE BOW ACROSS SOUTH CENTRAL AND SOUTHEAST MN AND
SPREAD QUICKLY INTO WEST CENTRAL WI. THE STORMS WILL CONTAIN VERY
HEAVY RAIN AND GUSTY WINDS. SEVERE WIND GUSTS OF 50 KNOTS OR MORE
ARE NOT OUT OF THE QUESTION. CEILINGS WILL LIKELY DROP TO MVFR IN
AND BEHIND THE STORMS FOR A TIME WITH IFR VSBYS IN THE STORMS. THE
MVFR CEILINGS SHOULD HAVE LIFTED TO VFR BY LATE FRIDAY MORNING.
CONFIDENCE IS NOT HIGH ON TIMING IN THE NEXT WAVE OF SHOWERS AND
THUNDERSTORMS FRIDAY AFTERNOON...BUT ANOTHER BOW IS CERTAINLY
POSSIBLE.

KMSP...STILL EXPECT A LINE OF STORMS TO MOVE ACROSS THE AIRFIELD
IN THE 08Z-10Z TIME FRAME. WIND GUSTS COULD REACH OR EXCEED 50
KNOTS ON THE LEADING EDGE OF THE STORMS. SHOWERS AND MVFR CEILINGS
WILL OCCUR IN THE WAKE OF THE STORMS WITH THE CEILINGS LIFTING TO
VFR BY LATE MORNING. MORE STORMS MAY DEVELOP OVER FAR SOUTHERN MN
FRIDAY AFTERNOON...BUT CONFIDENCE IS NOT HIGH ON TIMING OR LOCATION.

/OUTLOOK FOR KMSP/

SAT...TSRA LIKELY. VFR OUTSIDE OF TSRA. WINDS SE 10 KTS
SUN...TSRA LIKELY. VFR OUTSIDE OF TSRA. WINDS SSW 10-15 KTS.
MON...CHC TSRA. VFR OUTSIDE OF TSRA. WINDS S 5-10KTS.

&&

.HYDROLOGY...
ISSUED AT 419 PM CDT THU JUN 20 2013

HYDROLOGY...SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS EXPECTED
THIS WEEKEND ARE LIKELY TO PRODUCE HIGH RAINFALL TOTALS ACROSS THE
AREA...AND POTENTIALLY LEAD TO LOCALIZED FLOODING PROBLEMS. THE
PRIMARY TIME OF CONCERN WILL BE OVERNIGHT TONIGHT...AND AGAIN
OVERNIGHT FRIDAY NIGHT. THE OVERALL SYNOPTIC PATTERN IS SUCH THAT
A STRONG LOW PRESSURE AREA ACROSS THE WESTERN CONUS...AND A HIGH
PRESSURE AREA ACROSS THE EASTERN CONUS...ARE EXPECTED TO MOVE VERY
LITTLE OVER THE NEXT FEW DAYS...WHICH MEANS WE WILL REMAIN IN A
FAVORABLE ENVIRONMENT FOR THUNDERSTORMS DEVELOPMENT EACH
AFTERNOON/NIGHT. THIS SETUP HAS ALREADY BEGUN TO OPEN THE DOOR FOR
GULF MOISTURE TO BEGIN STREAMING INTO THE UPPER MIDWEST. SURFACE
DEW POINT TEMPERATURES WILL CONTINUE TO RISE TO AROUND 70...AND
PRECIPITABLE WATER VALUES RISE TO BETWEEN 1.5 AND 2 INCHES BY
TOMORROW MORNING. IN ADDITION...STRONG MOISTURE TRANSPORT FROM THE
GULF WILL PEAK DURING THE OVERNIGHT HOURS TONIGHT...AND AGAIN
TOMORROW NIGHT...WHICH WILL AID IN DEVELOPING HEAVY RAINFALL
RATES. THIS MOIST AIR MASS WILL REMAIN OVER THE AREA FOR THE NEXT
SEVERAL DAYS...AND GIVEN THE ABUNDANT MOISTURE
AVAILABLE...EXTREMELY HEAVY RAINFALL RATES OF UP TO 3 INCHES PER
HOUR WILL BE POSSIBLE IN STRONG THUNDERSTORMS THAT TRAVERSE THE
AREA THROUGH THE WEEKEND. ANTECEDENT SOIL CONDITIONS ARE GENERALLY
MOIST GIVEN THE WET SPRING...WHICH ENHANCES THE POTENTIAL FOR
FLASH FLOODING. THROUGH NEXT WEEK...RAINFALL TOTALS COULD RANGE
FROM 3 TO 5 INCHES...WHICH WILL ALSO LEAD TO RISES ON MAIN STEM
RIVERS NEXT WEEK.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH UNTIL 7 AM CDT FRIDAY FOR MNZ041>044-047>050-
     054>058.

WI...NONE.
&&

SHORT TERM...MPG
LONG TERM...JRB
AVIATION...RAH
HYDROLOGY...SPD
Hazardous weather outlook, Jun 20, 7:08 PM CST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
808 PM CDT THU JUN 20 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
211830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
808 PM CDT THU JUN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TONIGHT. A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED
TO TRACK SOUTHEAST ACROSS THE OUTLOOK AREA DURING THE LATE EVENING
AND OVERNIGHT HOURS. THE MAIN SEVERE WEATHER THREAT IS FOR DAMAGING
STRAIGHT LINE WINDS WITH THE SECONDARY THREAT BEING LARGE HAIL.
HOWEVER...AN ISOLATED TORNADO CAN NOT BE RULED OUT...ESPECIALLY
ACROSS CENTRAL MINNESOTA. THE STORMS TONIGHT WILL CONTAIN VERY HEAVY
DOWNPOURS...WHICH COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH
WEDNESDAY...MAINLY DURING THE EVENING AND NIGHTTIME HOURS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BOTH FRIDAY AND
SATURDAY FOR MUCH OF THE COVERAGE AREA. THE GREATEST HAZARDS WILL BE
HAIL IN EXCESS OF ONE INCH IN DIAMETER AND WINDS IN EXCESS OF 60
MPH. IN ADDITION...PERIODS OF HEAVY RAIN WILL BE POSSIBLE WHICH MAY
LEAD TO FLASH FLOODING AND SIGNIFICANT RISES ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND AT
TIMES FRIDAY THROUGH SUNDAY.

RAH

In the hours before

Local storm report, Jun 21, 2:56 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
356 AM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND GST     BUFFALO                 45.18N 93.87W
06/21/2013  M73.00 MPH       WRIGHT             MN   STORM CHASER

            MEASURED AT HOME WEATHER STATION

0315 AM     TSTM WND DMG     5 S SANTIAGO            45.47N 93.82W
06/21/2013                   SHERBURNE          MN   AMATEUR RADIO

            POWER OUT

0319 AM     TSTM WND DMG     5 N BIG LAKE            45.41N 93.75W
06/21/2013                   SHERBURNE          MN   AMATEUR RADIO

            1 TO 2 FOOT TREES DOWN

0339 AM     TSTM WND GST     1 SW EDEN PRAIRIE       44.84N 93.47W
06/21/2013  M55.00 MPH       HENNEPIN           MN   AWOS

            MEASURED AT FLYING CLOUD AIRPORT

0350 AM     HAIL             ST PAUL                 44.95N 93.10W
06/21/2013  M0.88 INCH       RAMSEY             MN   TRAINED SPOTTER

&&

FRANKS
Local storm report, Jun 21, 3:02 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
402 AM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 AM     TSTM WND GST     TWIN CITIES AIRPORT     44.88N 93.22W
06/21/2013  M47 MPH          HENNEPIN           MN   ASOS

            47 MPH GUST AND HALF INCH HAIL

&&

FRANKS
Local storm report, Jun 21, 3:04 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
404 AM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 AM     HAIL             BURNSVILLE              44.76N 93.28W
06/21/2013  M0.50 INCH       DAKOTA             MN   TRAINED SPOTTER

&&

FRANKS
Special weather statement, Jun 21, 3:04 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
404 AM CDT FRI JUN 21 2013

WIZ025>028-210945-
CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-
404 AM CDT FRI JUN 21 2013

AT 400 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES EAST OF DURAND...OR 13 MILES NORTHWEST OF
MODENA. THIS STORM WAS MOVING NORTHEAST AT 60 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  DURAND.
  ROCK FALLS.
  CARYVILLE.
  ELK MOUND.
  COLFAX.
  CHIPPEWA FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4458 9177 4459 9195 4463 9204 4519 9165
      4500 9120
TIME...MOT...LOC 0904Z 213DEG 53KT 4467 9186
Special weather statement, Jun 21, 3:07 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
407 AM CDT FRI JUN 21 2013

MNZ076-077-082>085-091-211000-
BLUE EARTH-LE SUEUR-MARTIN-RICE-STEELE-WASECA-WATONWAN-
407 AM CDT FRI JUN 21 2013

AT 405 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF NEW PRAGUE
TO LE CENTER TO 8 MILES SOUTHWEST OF MANKATO. THESE STORMS WERE
MOVING SOUTHEAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MANKATO.
  VERNON CENTER.
  DUNDAS.
  WATERVILLE.
  WARSAW.
  NERSTRAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4408 9487 4411 9479 4411 9437 4414 9424
      4415 9404 4417 9400 4426 9402 4435 9393
      4436 9396 4442 9394 4455 9355 4455 9329
      4447 9328 4447 9304 4401 9303 4386 9353
      4384 9486
TIME...MOT...LOC 0908Z 317DEG 34KT 4453 9333 4437 9375
          4408 9409

BORGHOFF
Local storm report, Jun 21, 3:22 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
422 AM CDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 AM     HAIL             EAGAN                   44.82N 93.16W
06/21/2013  M0.75 INCH       DAKOTA             MN   TRAINED SPOTTER

&&

FRANKS

The radar

The Minneapolis radar (KMPX), 99 km away, was scanning. The volume nearest the first event began at 09:23 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Croix

When
June 21, 3:25 AM CST
Where
St. Croix County, 1.47 mi SSW of Deer Park
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.160, -92.390

Five to ten inch diameter trees were blown down on Poplar Road near Deer Park.

Thunderstorm Wind, St. Croix

When
June 21, 3:26 AM CST
Where
St. Croix County, 1.44 mi S of New Richmond
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.099, -92.529

Metal bleachers at the New Richmond High School were blown into a fence. Several trees were also blown down. New Richmond Airport also measured a wind gust of 51 mph, and a home weather station near New Richmond measured a 57 mph wind gust.

Thunderstorm Wind, Eau Claire

When
June 21, 4:25 AM CST
Where
Eau Claire County, 6.53 mi WSW of Cleghorn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.631, -91.534

A large tree blew down across Highway W, northeast of Mondovi.

Thunderstorm Wind, Chippewa

When
June 21, 4:30 AM CST
Where
Chippewa County, Jim Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.050, -91.270

A few trees were blown down in Jim Falls, Wisconsin.

Thunderstorm Wind, Eau Claire

When
June 21, 4:40 AM CST
Where
Eau Claire County, 5.51 mi SSW of Augusta
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.611, -91.176

A large tree was blown down, blocking County Road R south of Augusta, Wisconsin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447559, 447732, 452484, 452485, 452486.